Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 133, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 25, 2008, 2:50 PM CDT for Baldwin County, Alabama. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 2:50 PM CDT (19:50 UTC)
- Expired
- May 25, 2008, 3:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:58 PM CDT | HAIL 0.88 | Foley, AL | CITIZEN REPORTED STRONG WIND AND NICKEL SIZE HAIL IN FOLEY ALABAMA. |
| May 25, 3:08 PM CDT | HAIL 1 | 2 W Foley, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2290 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 251950 SVRMOB ALC003-252015- /O.NEW.KMOB.SV.W.0133.080525T1950Z-080525T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 250 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH WEST BALDWIN COUNTY IN SOUTHWEST ALABAMA... * UNTIL 315 PM CDT * AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FOLEY...OR ABOUT 28 MILES EAST OF DAUPHIN ISLAND...AND MOVING WEST AT 7 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOLEY BY 255 PM CDT... FOLEY BY 300 PM CDT... OAK BY 310 PM CDT... BON SECOUR BY 315 PM CDT... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3027 8775 3045 8776 3046 8756 3028 8756 TIME...MOT...LOC 1950Z 089DEG 6KT 3037 8767 $$
2 follow-up statements
000 WWUS54 KMOB 252005 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 304 PM CDT SUN MAY 25 2008 ALC003-252015- /O.CON.KMOB.SV.W.0133.000000T0000Z-080525T2015Z/ BALDWIN AL- 304 PM CDT SUN MAY 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTH CENTRAL BALDWIN COUNTY... AT 303 PM CDT... NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT DANGEROUS LIGHTNING ARE ALSO LIKELY WITH THIS STORM. THIS STORM WAS LOCATED NEAR FOLEY...OR ABOUT 27 MILES EAST OF DAUPHIN ISLAND...MOVING WEST AT 7 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OAK AND BON SECOUR BY 315 PM CDT... LAT...LON 3027 8775 3045 8776 3046 8756 3028 8756 TIME...MOT...LOC 2004Z 089DEG 6KT 3038 8768 $$
000 WWUS54 KMOB 252015 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 313 PM CDT SUN MAY 25 2008 ALC003-252023- /O.EXP.KMOB.SV.W.0133.000000T0000Z-080525T2015Z/ BALDWIN AL- 313 PM CDT SUN MAY 25 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BALDWIN COUNTY EXPIRES AT 315 PM CDT... THE SEVERE THUNDERSTORM WARNING WILL EXPIRE...WITH THE THUNDERSTORM WHICH PROMPTED THE WARNING WEAKENING. IT IS STILL PRODUCING ABUNDANT RAINS WITH SEVERAL ADDITIONAL INCHES POSSIBLE. A FLASH FLOOD WARNING FOR THE AREA IS STILL IN EFFECT...UNTIL 415 PM CDT. LAT...LON 3027 8775 3045 8776 3046 8756 3028 8756 TIME...MOT...LOC 2013Z 089DEG 6KT 3038 8770 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:59 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 25, 11:59 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1159 AM CDT SUN MAY 25 2008 .UPDATE...PACKAGE UPDATED TO CLEAN UP WORDING. ALSO HAVE DROPPED POPS AND REWORDED PRECIP TO CHANCE FOR TODAY...WITH LITTLE CLEAR CUT BOUNDARIES TO FOCUS PRECIP GENERATION. TEMPS AND DEWPOINTS APPEAR TO BE ON TRACK AT THIS TIME. 16 && .SHORT TERM TODAY AND TONIGHT...PASSAGE OF A VORTLOBE AROUND THE WEST SIDE OF A TROUGH WELL EAST OF HERE IS CAUSING US TO MODIFY OUR POPS AND QPF FIGURES TO ALIGN MORE WITH THOSE OUTPUT BY HPC. TIME SECTIONS FROM THE NAM SHOW A CONTINUED DEEP LAYER OF MOISTURE PRESENT FROM THE SURFACE TO ABOUT 800 MB WITH DRY AIR ABOVE IT. MAV GUIDANCE INDICATING SLIGHT CHANCE POPS FOR NORTHEAST PORTION OF THE CWA DOUBLED AND AGAIN SOME OF THE STORMS COULD BRING STRONG GUSTY WINDS WITH THE ENTRAINMENT OF DRY AIR FROM ALOFT. A LOOK AT FORECAST SOUNDINGS SHOWS DAMAGING WIND RISK FROM WET MICROBURSTS IS MODERATE FOR TODAY. HOWEVER THE NAM RENDERED A HIGH RISK. WILL UPDATE AS REQUIRED. /77 && .LONG TERM MONDAY THROUGH SATURDAY...H50 RIDGE WILL REMAIN OVER THE FORECAST AREA THROUGH THE LONG TERM AS ITS AXIS SHIFTS SLOWLY CLOCKWISE ABOUT 90 DEGREES FROM A SW-NE ORIENTATION ON MONDAY TO A NW-SE ORIENTATION BY LATE IN THE WEEK. STRONG SURFACE RIDGE ACROSS THE SOUTHEAST STATES WILL WEAKEN MID WEEK AS A COLD FRONT APPROACHES FROM THE NORTH. ON MONDAY..THE COMBINATION OF DECREASED LOW LEVEL STABILITY AND A H30 SHORTWAVE / DISTURBANCE MOVING IN FROM THE WEST WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. ON TUESDAY...ONLY INSTABILITY TYPE ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN 2/3RDS OF THE FORECAST AREA AS WE REMAIN VOID OF ANY UPPER LEVEL DISTURBANCES. A RETURN TO ISOLATED / SCATTERED COVERAGE IS EXPECTED WEDNESDAY AND THURSDAY AS THE AFOREMENTIONED COLD FRONT MOVES THROUGH THE FORECAST AREA ON WEDNESDAY...STALLS ALONG THE COAST...AND THEN MOVES BACK NORTH AS A WARM FRONT BY LATE THURSDAY. WE WILL THEN HAVE A DRY PERIOD FRIDAY AND SATURDAY AS HIGH PRESSURE DOMINATES ALL LEVELS. /22 && .MARINE...THE COASTAL WATERS CONTINUE TO REMAIN UNDER THE CONTROL OF A HIGH THROUGH MIDWEEK. LIGHT SOUTHEAST WINDS WILL CONTINUE THROUGH THE LATE MORNING AND AFTERNOON EACH DAY THEN BECOME MORE WEST AND DIMINISH AS SUNSET APPROACHES. A LIGHT OFFSHORE BREEZE OVERNIGHT OVER THE BEACHES AND NEAR SHORE. WINDS HIGHER IN OR NEAR SHOWERS AND THUNDERSTORMS. A LITTLE STRONGER WIND IS STILL IN STORE BEYOND 20 MILES OUT DUE TO THE PRESENCE OF A BAROTROPIC WAVE IN THE EASTERLIES SOUTH OF THE HIGH NOW DRIFTING OVER THE ATLANTIC. WAVE HEIGHTS 3 FEET AT OFFSHORE BUOYS WHICH IS MORE IN LINE WITH THE FORECAST WIND AND FETCH. SEAS GENERALLY 2 TO 3 FEET .THEN KICKING THEM UP TO 6 FEET OR SO AS THIS EASTERLY WAVE MOVES WEST OVER THE CENTRAL GULF. /77 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 90 69 86 69 / 20 20 40 10 PENSACOLA 89 70 83 69 / 20 10 20 10 DESTIN 83 73 83 70 / 20 10 10 10 EVERGREEN 91 65 87 64 / 40 20 30 20 WAYNESBORO 92 66 87 66 / 30 20 40 20 CAMDEN 91 65 86 64 / 30 10 30 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 25, 5:58 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 558 AM CDT SUN MAY 25 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-261100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 558 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF DAMAGING WINDS FROM WET MICROBURSTS AND A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 25, 2:46 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 246 PM CDT SUN MAY 25 2008 ALZ064-252015- LOWER BALDWIN- 246 PM CDT SUN MAY 25 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN BALDWIN COUNTY... AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM 3 MILES WEST OF MIFLIN...AND MOVING WEST AT 7 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... FOLEY...OAK...BON SECOUR AND MAGNOLIA SPRINGS THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:10 PM CDT | Flash Flood Warning | MOB | Baldwin | 65 min |
| May 25, 3:37 PM CDT | Marine Weather Statement | MOB | 83 min | |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.